Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 337, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Dec 1, 2018, 3:08 AM CST for Clay County, Craighead County, Greene County, Arkansas; Dunklin County, Missouri. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 1, 2018, 3:08 AM CST (09:08 UTC)
- Expired
- Dec 1, 2018, 4:00 AM CST
- In force
- 52 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, AR, Craighead County, AR, Greene County, AR, Dunklin County, MO
The radar
The Memphis radar (KNQA), 99 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 1, 3:23 AM CST | TSTM WND DMG | Rector, AR | LARGE TREE LIMBS DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 1, 1:58 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 9.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 389 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
170
WUUS54 KMEG 010908
SVRMEG
ARC021-031-055-MOC069-011000-
/O.NEW.KMEG.SV.W.0337.181201T0908Z-181201T1000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
308 AM CST SAT DEC 1 2018
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Greene County in eastern Arkansas...
Northeastern Craighead County in eastern Arkansas...
Southeastern Clay County in eastern Arkansas...
Dunklin County in southeastern Missouri...
* Until 400 AM CST.
* At 307 AM CST, a severe thunderstorm was located over Walcott, or
over Crowleys Ridge State Park, moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Jonesboro, Paragould, Kennett, Piggott, Campbell, Rector, Senath,
Brookland, Marmaduke, Crowleys Ridge State Park, Lake Frierson
State Park, Clarkton, Oak Grove Heights, Cardwell, Hornersville,
Holcomb, Arbyrd, Lafe, St. Francis and Greenway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 800 AM CST for eastern
Arkansas.
LAT...LON 3654 8996 3639 8997 3607 8996 3600 9024
3600 9029 3598 9029 3585 9079 3628 9065
TIME...MOT...LOC 0907Z 240DEG 49KT 3602 9068
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$3 follow-up statements
058
WWUS54 KMEG 010926
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
326 AM CST SAT DEC 1 2018
ARC021-031-055-MOC069-011000-
/O.CON.KMEG.SV.W.0337.000000T0000Z-181201T1000Z/
Greene AR-Craighead AR-Clay AR-Dunklin MO-
326 AM CST SAT DEC 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CST
FOR EASTERN GREENE...NORTHEASTERN CRAIGHEAD...EASTERN CLAY AND
DUNKLIN COUNTIES...
At 325 AM CST, a severe thunderstorm was located over Marmaduke,
moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Jonesboro, Paragould, Kennett, Piggott, Campbell, Rector, Senath,
Brookland, Marmaduke, Clarkton, Oak Grove Heights, Cardwell,
Hornersville, Holcomb, Arbyrd, St. Francis, Greenway, Saint Francis,
Crockett and Nimmons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
storm shelter or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 800 AM CST for eastern
Arkansas.
LAT...LON 3654 8996 3639 8997 3607 8996 3600 9024
3600 9029 3598 9029 3587 9072 3640 9033
TIME...MOT...LOC 0925Z 240DEG 49KT 3615 9041
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$155
WWUS54 KMEG 010940
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
340 AM CST SAT DEC 1 2018
ARC031-010950-
/O.CAN.KMEG.SV.W.0337.000000T0000Z-181201T1000Z/
Craighead AR-
340 AM CST SAT DEC 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAIGHEAD COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3639 8997 3607 8996 3600 9024 3600 9038
3651 9003 3654 8996
TIME...MOT...LOC 0940Z 240DEG 49KT 3625 9019
$$
ARC021-055-MOC069-011000-
/O.CON.KMEG.SV.W.0337.000000T0000Z-181201T1000Z/
Greene AR-Clay AR-Dunklin MO-
340 AM CST SAT DEC 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CST
FOR SOUTHEASTERN GREENE...SOUTHEASTERN CLAY AND DUNKLIN COUNTIES...
At 340 AM CST, a severe thunderstorm was located near Rector, moving
northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Kennett, Senath, Clarkton, Cardwell, Hornersville, Holcomb, Arbyrd,
Nimmons, Lorine, West Kennett, Bell City, Noland, Bertig, Carryville,
Holly Island, White Oak, Rives, Hornersville Junction, Ipley and
Octa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
storm shelter or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3639 8997 3607 8996 3600 9024 3600 9038
3651 9003 3654 8996
TIME...MOT...LOC 0940Z 240DEG 49KT 3625 9019
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$401
WWUS54 KMEG 010952
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
352 AM CST SAT DEC 1 2018
ARC021-055-MOC069-011002-
/O.EXP.KMEG.SV.W.0337.000000T0000Z-181201T1000Z/
Greene AR-Clay AR-Dunklin MO-
352 AM CST SAT DEC 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREENE...
SOUTHEASTERN CLAY AND DUNKLIN COUNTIES WILL EXPIRE AT 400 AM CST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3639 8997 3607 8996 3600 9024 3600 9038
3651 9003 3654 8996
TIME...MOT...LOC 0952Z 240DEG 49KT 3632 9005
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 30, 11:34 PM CST, 3 hours 34 minutes earlier.
Area forecast discussion, Nov 30, 11:34 PM CST, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1134 PM CST Fri Nov 30 2018 .UPDATE... See the 06z aviation discussion. && .PREV DISCUSSION... /issued 853 PM CST Fri Nov 30 2018/ DISCUSSION...Surface analysis this evening places a surface low in the Texas Panhandle, a warm front extending from the low across Oklahoma, Northern Arkansas, the Missouri Bootheel, and Northern Tennessee near the Kentucky border. Meanwhile, a cold front extends from the low into West Texas. As of 8 PM CST, temperatures south of the front are in the 60s at most locations. KNQA WSR-88D radar trends show an area of rain showers with embedded thunderstorms located mainly north of I-40 with more scattered activity over Central Arkansas. Latest 00Z NAM and Convective Allowing Model (CAM) solutions indicate showers and thunderstorms associated with the warm front will continue to push north through the night with a secondary line weakening across Arkansas as it approaches East Arkansas late tonight towards sunrise on Saturday. A few strong to perhaps severe thunderstorms remain possible with damaging winds the predominant severe weather threat. Will make some adjustments to temperatures to account for short term trends. Otherwise, no other changes being made at the moment. PREV DISCUSSION... /issued 342 PM CST Fri Nov 30 2018/ DISCUSSION... A stationary front remains located from Walnut Ridge, Arkansas to Paris, TN. Temperatures north of the front are in the mid to upper 50s with patchy fog. A little concerned that visibilities could drop to a quarter mile or less after sunset if the front has not started to move north. Malden is reporting 1/2SM right now. A short term Dense Fog Advisory may be needed during the early evening hours, but will let evening shift make final call. Meanwhile, a band of showers that has had a few embedded thunderstorms at times continues to gradually push north ahead of a secondary warm front. This band will push north through the Memphis Metro between 4-7 PM and through Northeast Arkansas, the Missouri Bootheel, and Northwest Tennessee between 7PM-11PM. After midnight, convection ahead of low pressure system and negatively tilted upper trof will begin to push into Eastern Arkansas. Still can't rule out a few storms becoming severe with damaging winds being the main threat. The back edge of the showers and thunderstorms will shift east as the upper trof swings through the area. Expect the back edge to be located along the Mississippi River between 5AM-7AM and near the Tennessee River by 11AM-1PM. Redevelopment of thunderstorms may occur across portions of the Missouri Bootheel and West Tennessee during the afternoon hours ahead of a surface boundary bringing a lower dew points into the area. Strong southwesterly winds will occur on Saturday with sustained winds between 15-25 mph with higher gusts. A wind advisory may become needed across Eastern Arkansas and the Missouri Bootheel. The strong southwesterly winds will allow temperatures to shoot up into the lower to mid 70s. Warm temperatures will come to an end Sunday Night as a cold front moves through the area. An upper trof may bring some flurries to Northwest Tennessee and the Missouri Bootheel Monday Night into Tuesday. Highs on Tuesday and Wednesday may struggle to get out of the 30s for much of the area as Arctic high pressure builds into the area. Beyond Wednesday Night, models are in disagreement after the SFC high begins to push east. The ECMWF turns winds around to the south which warms temperatures back to normal. The model then develops a low pressure system across Texas and Louisiana which brings rain into the Mid-South for the end of the week. Meanwhile, the GFS brings a reinforcing cold front into the area Thursday/Thursday Night. The model then develops a low pressure system along the Gulf Coast on Friday which would bring precipitation into the area for the beginning of next weekend. For now will try to blend between the two models. KRM && .AVIATION... /06z TAFs/ Fairly widespread light to moderate rain (with a few embedded thunderstorms) continues across portions of the Mid-South late this evening. This activity is expected to increase further overnight as the main wave approaches from the west. Thunderstorms will be more likely after 09z when the surface front moves into eastern AR, moving steadily eastward throughout the morning hours. Ceilings are expected to be primarily MVFR with some IFR conditions persisting along the border with KY/MO near the warm front. Conditions will gradually improve Saturday morning as the dry air moves in from the west. VFR conditions are anticipated by mid/late morning at KMEM but may not arrive at KMKL until early/mid afternoon. Expect strong south to southwest winds through Saturday afternoon, occasionally gusting to 30 kts. Winds will diminish to less than 10 kts after sunset tomorrow. Johnson && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Nov 30, 6:51 PM CST, 8 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 651 PM CST Fri Nov 30 2018 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-020300- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 651 PM CST Fri Nov 30 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight A few strong to severe storms will move into East Arkansas late tonight into early Saturday. Damaging winds will be the primary threat with a tornado or two possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong thunderstorms may be ongoing early Saturday morning, mainly in East Arkansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Nov 30, 9:30 PM CST, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Memphis TN
930 PM CST FRI NOV 30 2018
ARZ028-TNZ048-010400-
Mississippi AR-Lauderdale TN-
930 PM CST FRI NOV 30 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1000 PM CST
FOR...
Northeastern Mississippi County in eastern Arkansas...
Northwestern Lauderdale County in western Tennessee...
At 929 PM CST...a strong thunderstorm producing winds near 40 mph
was located near Burdette, moving northeast at 25 mph.
People in northeastern Mississippi and northwestern Lauderdale
Counties should monitor this storm closely.
LAT...LON 3599 8972 3597 8972 3593 8966 3564 8987
3567 9003 3600 8996 3600 8973
TIME...MOT...LOC 0329Z 204DEG 20KT 3580 8993
JOHNSONSpecial weather statement, Dec 1, 2:36 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Memphis TN
236 AM CST SAT DEC 1 2018
ARZ009-018-MOZ113-010915-
Greene AR-Clay AR-Dunklin MO-
236 AM CST SAT DEC 1 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 AM CST
FOR...
Northwestern Greene County in eastern Arkansas...
Clay County in eastern Arkansas...
Northeastern Dunklin County in southeastern Missouri...
At 235 AM CST...a strong thunderstorm producing winds at least 40 mph
was located over Knobel, or near Corning, moving northeast at 55 mph.
Very heavy rain is also possible with this thunderstorm.
People in northwestern Greene...Clay and northeastern Dunklin
Counties should monitor this storm closely.
LAT...LON 3663 8996 3635 8996 3611 9077 3615 9075
3615 9081 3629 9081 3630 9079 3628 9075
3641 9075 3643 9078 3650 9078 3650 9022
3654 9021 3655 9019 3659 9019 3663 9015
TIME...MOT...LOC 0835Z 240DEG 48KT 3632 9057The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 30, 9:30 PM CST | Special Weather Statement | MEG | Mississippi | 30 min |
| Dec 1, 2:36 AM CST | Special Weather Statement | MEG | Clay | 39 min |
| Dec 1, 3:01 AM CST | Severe Thunderstorm Warning | MEG | Clay | 29 min |
| Dec 1, 3:24 AM CST | Severe Thunderstorm Warning | MEG | Clay | 21 min |
| Dec 1, 6:00 AM CST | Special Weather Statement | MEG | Phillips | 30 min |
| Dec 1, 6:36 AM CST | Severe Thunderstorm Warning | MEG | Phillips | 39 min |
| Dec 1, 7:08 AM CST | Severe Thunderstorm Warning | MEG | Phillips | 52 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2018Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.